Quetiapine for hypnogogic musical release hallucinations
by
David RR, Fernandez HH.
Department of Clinical Neurosciences,
Brown University School of Medicine,
Providence, Rhode Island, USA.
J Geriatr Psychiatry Neurol 2000 Winter;13(4):210-1


ABSTRACT

Musical release hallucinations are complex auditory phenomena, affecting mostly the deaf geriatric population, in which individuals hear vocal or instrumental music. Progressive hearing loss from otosclerosis disrupts the usual external sensory stimuli necessary to inhibit the emergence of memory traces within the brain, thereby "releasing" previously recorded perceptions. Responses to conventional antipsychotic agents have been variable and extrapyramidal and other side effects have limited their use. We report the first case of hypnogogic release hallucinations successfully treated with the atypical antipsychotic quetiapine. The patient is an 88-year-old woman with progressive deafness who complained of hearing the piano, drums, or a full orchestra every time she was about to fall asleep. She accused her neighbor of hosting loud parties. Physical, neurologic, and psychiatric examination and work-up were unremarkable. She was treated with low-dose quetiapine affording near total resolution of hallucinations without adverse effects.
Lithium
Options
Quetiapine
Gabapentin
Lamotrigine
Bipolar disorders
Quetiapine: efficacy
Schizophrenia: new drugs
Bipolar treatment guidelines
Atypical neuroleptics for bipolars
Atypical neuroleptics and cognition
Quetiapine (Seroquel) for bipolar disorder
Quetiapine (Seroquel) and aripiprazole (Abilitat)
Quetiapine (Seroquel): prescribing information (PDF)


Refs
and further reading

HOME
HedWeb
Nootropics
erythroxylum-coca.com
Future Opioids
BLTC Research
MDMA/Ecstasy
Superhapiness?
Utopian Surgery?
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World

The Good Drug Guide
The Good Drug Guide

The Responsible Parent's Guide
To Healthy Mood Boosters For All The Family